My Experience With an Allergic Reaction to a Prescribed Medicine

Just recently, I began taking a new medication for Crohn's Disease. I was diagnosed in 2011 and have tried countless medicines to relieve my symptoms. Thankfully, I haven't had any adverse reactions to any medicines except for one. It was called Azathioprine, leaving me feeling so ill it even caused fevers.

Is it an allergic reaction or something else?

Ironically, my allergic reaction to Azathioprine almost exactly mimicked a Crohn's flare, which caused me a lot of confusion. At first, I thought I was experiencing a flare, but once I realized symptoms were lasting longer than usual, I phoned my doctor to let her know. She told me to stop the medicine immediately, and shortly, these symptoms disappeared.

Following my doctor's treatment plan

Since reacting to Azathioprine, which occurred about 3 years ago, I have become a bit anxious about trying new medications for Crohn's. However, when a doctor decides it is time to change medicines, it is important to follow the new treatment plan to improve Crohn's symptoms.

Changing medicines to Azathioprine

A couple of weeks ago, my doctor advised me to change my medications. It seems like the medication I am on has done all it can for me, which has been a wonderful improvement, but we are trying to get my bowels fully healed, and it seems like this current treatment can only help me so much.

Experiencing a fever

And so, I began the new medication in the morning. I had a fever that evening, which was strange because I wasn't in a Crohn's flare. But to complicate matters, my boyfriend had just come down with the flu, so I figured I must have caught it. The next day I went to urgent care to get tested for the flu, and it was negative. I thought it was odd.

The following day I took the new medication again, and that evening I had a fever. This time my temperature was slightly higher, and stupidly I thought, "Well, perhaps now I have the flu."

Getting to the source of symptoms

I went back to urgent care to test again, and the flu test was negative. This was when I phoned my doctor, and she told me that it couldn't be the new medicine as the fever was not a side effect. I continued taking the medication, and again the fever came. I decided to take matters into my own hands, and the following day I stopped the medication.

Lo and behold, that day, I did not have a fever. I told my doctor, and they advised me to stay off the medicine, and they sent me to have stool samples to see if I had some sort of infection in my bowels. That also came back negative.

Azathioprine was causing the fever

Overall, I concluded that the new medicine was causing me an allergic reaction and causing fevers. On top of that, a day or 2 after stopping the new treatment, I began to have some skin reactions and puffiness. 

I hadn't taken medicine for 2 days, so I found it to be strange. My face felt sunburnt, I started getting a slight rash underneath my belly button, and my eyelids were puffy.

I have yet to take any medication since these events. The most important lesson I learned from this is to stick to my intuition. The moment the flu tests came back negative, I knew the culprit had to be this new medication. I wish I had stopped taking it sooner.

How about you? Have you ever had an allergic reaction to a new medicine?

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Allergies.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.